Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 151, NWS Bismarck, ND

June 26, 2008Bowman County, Slope County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 26, 2008, 1:46 PM MDT for Bowman County, Slope County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2008, 1:46 PM MDT (19:46 UTC)
Expired
Jun 26, 2008, 2:45 PM MDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties Bowman County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 209 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 12:59 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2008-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2008-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 261946
SVRBIS
NDC011-087-262045-
/O.NEW.KBIS.SV.W.0151.080626T1946Z-080626T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
146 PM MDT THU JUN 26 2008

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA...
  SLOPE COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 245 PM MDT

* AT 145 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MARMARTH...OR 26 MILES WEST OF BOWMAN...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  5 MILES NORTH OF RHAME BY 205 PM MDT...
  10 MILES NORTH OF GRIFFIN BY 215 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.

LAT...LON 4658 10304 4616 10302 4623 10403 4641 10404
TIME...MOT...LOC 1945Z 268DEG 25KT 4632 10386

$$

CJS/WAA
1 follow-up statement
000 
WWUS53 KBIS 262015
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT THU JUN 26 2008

NDC011-087-262045-
/O.CON.KBIS.SV.W.0151.000000T0000Z-080626T2045Z/
SLOPE ND-BOWMAN ND-
215 PM MDT THU JUN 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR NORTHERN BOWMAN AND SLOPE COUNTIES...

AT 215 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES NORTH OF RHAME...OR 15 MILES NORTHWEST OF BOWMAN...
MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  5 TO 10 MILES NORTH OF GRIFFIN BY 225 PM MDT...

THE STORM WILL ALSO IMPACT HIGHWAY 85 BETWEEN BOWMAN AND AMIDON.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4658 10304 4616 10302 4623 10403 4641 10404
TIME...MOT...LOC 2015Z 272DEG 21KT 4631 10361

$$

CJS/WAA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:41 AM MDT, 10 hours 5 minutes earlier.

Area forecast discussion, Jun 26, 3:41 AM MDT, 10 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
441 AM CDT THU JUN 26 2008

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM WILL FOCUS ON THE
TODAY/TONIGHT PERIOD WITH LIKELY STRONG TO SEVERE STORMS OVER THE
FORECAST AREA. A GENERAL MODEL BLEND SEEMS APPROPRIATE OVER THE
FIRST 24 HOURS OR SO...AS FRONTAL PLACEMENT AND TIMING SEEMS TO BE
AGREED UPON BY MODELS. AFTER THIS MODEL SOLUTIONS DIVERGE A BIT...TO
SOME DEGREE DUE TO CONVECTIVE FEEDBACK CONTAMINATION AS THE HPC
MODEL DIAGNOSTIC DISCUSSION ALLUDED TO. THUS FOR FRIDAY AND SATURDAY
HAVE LEANED A BIT MORE TOWARDS CONSISTENCY ALONG WITH THE LATEST
SREF.

CURRENTLY...ZONAL FLOW ALOFT OVER THE REGION WITH SURFACE HIGH
PRESSURE PUSHING TO THE SOUTHEAST. EMBEDDED S/WV IMPULSES MOVING
ACROSS THE FORECAST AREA HELPING TO TRIGGER SCATTERED THUNDERSTORMS
THIS EARLY MORNING. AN UPPER LEVEL TROUGH HAS MOVED INTO THE
INTERMOUNTAIN WEST/NORTHERN ROCKIES REGION AS EVIDENT VIA LATEST
WATER VAPOR LOOP. THIS UPPER LEVEL WAVE WILL FURTHER DEVELOP A LEE
SIDE TROUGH OFF TO OUR WEST THROUGH THE MORNING HOURS.

NOT MUCH HAS CHANGED AS FAR AS MODEL GUIDANCE THROUGH THE TODAY AND
TONIGHT PERIOD. STRONG TO SEVERE STORMS WILL LIKELY DEVELOP ACROSS
EASTERN MT/WESTERN ND IN THE VICINITY OF THE SFC TROUGH/FRONTAL
BOUNDARY EARLY TO MID AFTERNOON...WITH COVERAGE EXPANDING EAST
THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING AS THE TROUGH
AXIS PUSHES ACROSS THE STATE...AND AS THE UPPER TROUGH MOVES EAST
INTO THE NORTHERN HIGH PLAINS PRODUCING LARGE SCALE ASCENT ACROSS
THE LOCAL REGION. MAIN SEVERE WEATHER THREATS TODAY/TONIGHT CONTINUE
TO BE LARGE HAIL AND DAMAGING WINDS. MODEL STORM MOTION IS
RELATIVELY SLOW (10-15KTS) THIS AFTERNOON AND EVENING...SO LOCALLY
HEAVY DOWNPOURS ARE POSSIBLE AND THUS ELEVATED FLASH FLOODING
POTENTIAL. ANOTHER CONCERN IS THE POTENTIAL FOR ISOLATED TORNADOES
GIVEN STORM MODE LOOKS DISCRETE WITH SUPERCELLS INITIALLY...BEFORE
STORM MODE EVOLVES INTO AN MCS STRUCTURE LATER IN THE DAY/EVENING.
0-1KM BULK SHEAR VALUES SUFFICIENT FOR STRONG LOW LEVEL VORTICITY
ALONG THE FRONT...IN ADDITION TO STORM RELATIVE FLOW VECTORS AT THE
BOUNDARY LAYER AND ANVIL HEIGHT NEARLY DIRECTIONALLY OPPOSED
(GREATER BAROCLINICALLY ENHANCED VORTICITY). WELL MENTION THESE
HAZARDS WITHIN THE HWO.

AS THE UPPER LOW CENTER DROPS INTO SOUTH CENTRAL CANADA LATE TONIGHT
AND INTO NORTHERN PORTIONS OF THE STATE FRIDAY...MODERATE CAA WILL
OVERRUN THE LOCAL REGION CREATING GUSTY NORTHWEST WINDS. AS OF NOW
MODEL GUIDANCE SUGGESTS THESE WINDS WILL STAY BELOW ADVISORY LEVELS
FOR FRIDAY.

WILL SEE CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS FRIDAY AND
SATURDAY (NON-SEVERE EXPECTED) AS THE UPPER TROUGH/CLOSED LOW SWINGS
THROUGH THE AREA...AND STEEP LAPSE RATES DEVELOP UNDER COLD AIR
ALOFT. COOLER TEMPS ON FRIDAY AND SATURDAY AS WELL UNDERNEATH THE
UPPER LOW WITH DAYTIME HIGHS MAINLY IN THE 70S.

.LONG TERM...SUNDAY THROUGH MONDAY...
STRONG RIDGING WILL INHIBIT CONVECTIVE ACTIVITY SUNDAY THROUGH
TUESDAY. ON WEDNESDAY THE RIDGE BECOMES SO NEGATIVELY TILTED THAT WE
BECOME INFLUENCED BY SHORTWAVES ORBITING THE HUDSON BAY LOW. THIS
CHANGE IN THE PATTERN WILL BRING A CHANCE OF THUNDERSTORMS WEDNESDAY
AND THURSDAY.

&&

.AVIATION...
THE MAIN AVIATION HAZARD TODAY WILL BE THUNDERSTORMS AS A COLD FRONT
SWEEPS ACROSS THE STATE THIS AFTERNOON AND EVENING. SOME ISOLATED
THUNDERSHOWERS WILL LINGER THROUGH THE MORNING HOURS OVER WESTERN
NORTH DAKOTA...BUT THE BIG ACTION WILL BE IN THE LATE AFTERNOON AND
EVENING HOURS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

NH/RSL
Hazardous weather outlook, Jun 26, 4:24 AM MDT, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
524 AM CDT THU JUN 26 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-271030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
524 AM CDT THU JUN 26 2008 /424 AM MDT THU JUN 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND UNSTABLE ATMOSPHERE WILL COMBINE WITH FAVORABLE LOW
LEVEL AND UPPER LEVEL DYNAMICS TO SUPPORT STRONG TO SEVERE STORMS
TODAY AND TONIGHT. LARGE HAIL...STRONG WINDS...ISOLATED
TORNADOES...AND TORRENTIAL RAINFALL ARE ALL POSSIBLE WITH THESE
STORMS. STAY TUNED TO LOCAL MEDIA AND YOUR NATIONAL WEATHER
SERVICE OFFICE IN BISMARCK FOR FURTHER UPDATES...AND FOR LIKELY
WATCHES AND WARNINGS THROUGHOUT TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE BOTH FRIDAY AND SATURDAY.
THE THREAT FOR SEVERE WEATHER WILL BE MINIMAL HOWEVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
TONIGHT.

NH

In the hours before

Local storm report, Jun 26, 1:38 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
238 PM CDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             WATFORD CITY            47.80N 103.27W
06/26/2008  M0.75 INCH       MCKENZIE           ND   EMERGENCY MNGR

&&

KBIRK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 11:59 AM MDTSevere Thunderstorm WarningBISMcKenzie, Williams61 min
Jun 26, 12:58 PM MDTSevere Thunderstorm WarningBISMcKenzie47 min
Jun 26, 1:40 PM MDTSevere Thunderstorm WarningBISDunn, McKenzie65 min
Jun 26, 2:42 PM MDTSevere Thunderstorm WarningBISDunn33 min
Jun 26, 2:43 PM MDTSevere Thunderstorm WarningBISBowman, Slope42 min
Jun 26, 3:18 PM MDTSevere Thunderstorm WarningBISDunn, McLean, Mercer57 min
Jun 26, 3:24 PM MDTSevere Thunderstorm WarningBISDunn, Stark66 min
Jun 26, 3:55 PM MDTSevere Thunderstorm WarningBISMcHenry, McLean65 min
Jun 26, 4:06 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver54 min
Jun 26, 4:09 PM MDTSevere Thunderstorm WarningBISDunn, Grant, Mercer, Morton, Stark66 min
Jun 26, 4:33 PM MDTSevere Thunderstorm WarningBISMcHenry, Sheridan57 min
Jun 26, 4:40 PM MDTSevere Thunderstorm WarningBISFoster, Stutsman35 min
Jun 26, 4:43 PM MDTSevere Thunderstorm WarningBISSioux47 min
Jun 26, 4:59 PM MDTSevere Thunderstorm WarningBISGrant, Morton, Oliver61 min
Jun 26, 5:00 PM MDTSevere Thunderstorm WarningBISBurleigh, McLean, Mercer, Oliver60 min
Jun 26, 5:39 PM MDTSevere Thunderstorm WarningBISPierce, Wells66 min
Jun 26, 5:49 PM MDTSevere Thunderstorm WarningBISBurleigh, McLean, Sheridan56 min
Jun 26, 5:57 PM MDTSevere Thunderstorm WarningBISBurleigh, Morton63 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.